Hypersensitive to Aspirin

In aspirin hypersensitivity there is a biochemical pathway block in the production of prostaglandin that has a potent anti-inflammatory role. Consequently, the biochemical-block of prostaglandins results in elevated production of leukotriene, which causes the development of the allergy-like symptoms.

In general, as the person grows older, the severity of the symptoms tends to get worse. For instance, a susceptible person may be able to tolerate two tablets of 500 milligram paracetamol every six hours at 35 years, but the same dose may trigger a hypersensitivity reaction in the elderly.

In patients who require aspirin therapy for cardiovascular or rheumatic diseases there is a procedure for desensitisation. Following desensitisation, the person is able to tolerate the aspirin or NSAIDs at all dose concentrations.

The procedure consists of small, increasing doses of the aspirin given orally every three hours, followed by continued daily use of aspirin to maintain the desensitised state. If the maintenance dose is not regularly taken, then the desensitisation state is lost and the individual reverts back to the initial state.

The desensitisation procedure is time-consuming, often requires hospitalisation and is potentially dangerous. In most cases the desensitisation significantly reduces urine leukotriene levels, nasal symptoms and nasal polyps. This suggests that the procedure somehow released the biochemical-block of prostaglandins.

Moreover, the procedure also reduces the need for corticosteroid therapy, emergency department visits and hospitalisations and sinus operations.

This entry was posted in Education, Health, Medicine. Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *